Skip to Main Content

++

Allergic and Pseudoallergic Drug Reactions

++

LEARNING OBJECTIVES

++

LEARNING OBJECTIVES

Upon completion of the chapter, the reader will be able to:

  1. Describe the potential incidence of allergic and pseudoallergic reactions and why it is difficult to obtain accurate numbers.

  2. Describe the Gell and Coombs categories of reactions.

  3. Identify the classes of drugs most commonly associated with allergic and pseudoallergic reactions.

  4. Recommend specific treatment for a patient experiencing anaphylaxis.

  5. Recommend an approach to drug selection in patients with multiple drug allergies.

  6. Describe drug desensitization procedures for selected drugs.

++

KEY CONCEPTS

++

  • Image not available. Approximately 6% to 10% of adverse drug reactions are allergic or immunologic; however, allergic and pseudoallergic reactions represent 24% of reported adverse drug reactions in hospitalized patients. These reactions are costly and cause considerable morbidity and mortality.

  • Image not available. Allergy is an adverse immune response to a stimulus and has been traditionally placed in the Gell and Coombs categories: type I (immediate hypersensitivity), type II (complement-mediated antibody reactions), type III (immune complex reactions), and type IV (cellular or delayed-type hypersensitivity). Drug exposures often stimulate several or all of these types of reactions, and clinical symptoms do not always fit neatly into the categories. Only type I reactions may cause anaphylaxis.

  • Image not available. The well-known symptoms of immediate hypersensitivity include urticaria, rhinitis, bronchoconstriction, and anaphylaxis.

  • Image not available. Reactions that clinically resemble allergic reactions but lack an immune basis have been referred to as "pseudoallergic." They include almost the entire range of immediate hypersensitivity clinical patterns and range in significance from the alarming but trivial anxiety or vasovagal reactions caused by local dental anesthetics to potentially fatal reactions to ionic radiocontrast media.

  • Image not available. Penicillins and cephalosporins both have a β-lactam ring joined to an S-containing ring structure (penicillins, a thiazolidine ring; cephalosporins, a dihydrothiazine ring). Because of this structural difference, the extent of cross-allergenicity appears to be relatively low. Cross-allergenicity is less likely with newer generation cephalosporins compared with the first-generation agents.

  • Image not available.6 Reactions to sulfonamide antibiotics, ranging from mild (most common) to life-threatening (rare), occur in 2% to 4% of healthy patients, with rates as high as 65% in patients with AIDS.

  • Image not available. IgE-mediated urticarial/angioedema reactions and anaphylaxis are associated with aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs). Urticaria is the most common form of IgE-mediated reaction. However, most reactions are the result of metabolic idiosyncrasies, such as aspirin-induced respiratory disease, which may produce severe and even fatal bronchospasm. This class is second only to β-lactams in causing anaphylaxis.

  • Image not available. Radiocontrast media may cause serious immediate pseudoallergic reactions such as urticaria/angioedema, bronchospasm, shock, and death. These reactions have been reduced with the introduction of nonionic, lower osmolality products.

  • Image not available. Opiates (morphine, meperidine, codeine, hydrocodone, and others) stimulate mast cell release directly, resulting in pruritus and urticaria with occasional mild wheezing. Though these reactions are not allergic, many patients state that they are "allergic" to one or more of the opiates. Pretreatment with an antihistamine may reduce these reactions. These pseudoallergic reactions are rarely, if ...

Want remote access to your institution's subscription?

Sign in to your MyAccess profile while you are actively authenticated on this site via your institution (you will be able to verify this by looking at the top right corner of the screen - if you see your institution's name, you are authenticated). Once logged in to your MyAccess profile, you will be able to access your institution's subscription for 90 days from any location. You must be logged in while authenticated at least once every 90 days to maintain this remote access.

Ok

About MyAccess

If your institution subscribes to this resource, and you don't have a MyAccess profile, please contact your library's reference desk for information on how to gain access to this resource from off-campus.

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.